What is EGFR Rash?
EGFR Rash is a common skin-related side effect of certain medications, targeted therapy and chemotherapy. The dry skin rash is characterized by mild scaling, pimples, roughness, a feeling of tightness and possibly itching and burning. Also known as maculopapular rash- macular means small flat areas and papular means small raised lesions – the rash may range in color from light pink to bright red and may feel hot. The rash is usually preceded by redness of the skin or a warm sensation on the face that may feel like sunburn. Sometimes the rash leads to peeling and lesions as well. Acne-like red bumps, often in clusters commonly appear on the face, neck, chest, scalp and back.
Many types of chemotherapy may cause EGFR Rash, including Iressa (generic name: gefitinib), Tarceva (erlotinib), Erbitux (cetuximab), Tykerb (lapatinib), Vectibix (panitumumab), Caprelsa (vandetanib), and tyrosine kinase inhibitors.
Alternate & Related Terms: Maculopapular rash, acneform* rash, acneiform* rash, Tarceva Rash, Erbitux rash, chemo rash, HER1 rash, folliculitis
* - note: because EGFR rashes are in no way related to acne, and because traditional acne treatments can make symptoms worse, most dermatologists and oncologists now recommend against the use of the outdated & confusing term “acneiform” or “acneform”.
Rashes have developed in 50% to 75% of patients and usually occur within the first few weeks of starting an EGFR antagonist. Skin reactions can be independent of dose and can persist long after drug therapy has been discontinued.
General symptoms may include the following:
- Pimples and red bumps on the face, neck and upper chest or back
- Tenderness of facial skin, with a sunburn-like sensation
- Itchiness, especially the scalp
- Tender sores inside the nose, corners of the mouth or eyes
- Inflammation around nails (paronychia), especially the thumbs
- Nails that become brittle and may loosen from the nail bed
- Hair loss over the entire scalp and decreased hair on legs or arms
- Increased growth and curling of the eyelashes and eyebrows
- Easily bruised skin
- Dry, flaky skin
- Dry, itchy eyes
If you do experience a rash with an EGFR inhibitor, however, this can be very good news. The rash may be a sign that the medication is really working. The skin side effects you may experience with an EGFR inhibitor are not a sign of an allergic reaction or infection.
EGFR Rash Skin Care and Management
First and foremost, follow your doctor’s instructions. Taking your medication at the right time of day and in the correct amount is important to your well-being. Your doctor may temporarily stop treatment if your skin rash is too uncomfortable for you. This is something you should discuss with your doctor and not take upon yourself.
EGFR rash seems to feel better with intense hydration which helps relieve redness, irritation and dryness. It should never be treated with drying agents designed to fight acne. A hydrating moisturizer or lightweight serum such as Organic Face Oil is best for maintaining the skin.
Avoid antibacterial and synthetic soaps, opt instead for natural and organic soaps.
Always apply emollient organic oils to skin after washing. Do not hydrate skin and then let it dry without protecting the moisture and locking it in with good organic oils.
- Pat yourself dry with a towel instead of rubbing your skin.
- Use a thick, quality moisturizer, avoiding alcohol, dyes, and synthetic fragrances.
- Avoid exposure to the sun. Always use a sunscreen with a sun protection factor (SPF) of at least 30. Wear hats, long sleeves and stay in the shade.
- Remove all makeup with gentle cleansers.
- Avoid perfume, cologne or aftershave that contains alcohol.
Avoid wearing clothing such as wool next to your skin that will make your skin feel itchy.
I'd love to send you my FREE Safe Cosmetics Shopping Guide!